10192017Headline:

Lansing, Michigan

HomeMichiganLansing

Email David Mittleman David Mittleman on LinkedIn David Mittleman on Facebook David Mittleman on Avvo
David Mittleman
David Mittleman
Attorney • (888) 227-4770

Transdermal Patches Could Cause Burns During MRI

Comments Off

Magnetic resonance imaging, or MRI, is an incredibly useful diagnostic tool. These scans offer unparalleled imaging of soft tissue, making MRIs particularly helpful in identifying and treating everything from traumatic brain injuries to torn ligaments. In general, MRIs are exceedingly safe procedures, with most adverse effects being related to contrast dyes (especially those containing gadolinium). However, it appears that a new risk has emerged: burns from transdermal drug patches.

A transdermal drug patch is essentially a medicated patch that slowly releases a given drug into the blood stream. They are affixed to the skin by way of an adhesive pad. Some transdermal patches contain metal (aluminum, for example) in the part of the patch known as the backing. According to the Food and Drug Administration (FDA), some patches with metal backings have been known to overheat during an MRI scan and cause burns on the skin of the patient. If you are using a transdermal patch and anticipate undergoing an MRI, ask your doctor for advice about removing the patch during the procedure. In addition, be sure to tell the MRI facility that you are using a transdermal patch.

This is not the first time transdermal patches have come under fire. Last month the FDA issued another advisory warning about the dangers of patches containing Fentanyl, a potent narcotic drug.